Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Goodland, KS

May 27, 2018Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 7:15 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 7:15 PM CDT (00:15 UTC)
Expired
May 27, 2018, 8:00 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:15 PM CDTNON-TSTM WND GST 60Benkelman, NE
May 27, 7:40 PM CDTHAIL 1Mcdonald, KS
May 27, 8:00 PM CDTTSTM WND DMG7 Nw Atwood, KS14 INCH DIAMETER ASH TREE TORN DOWN DUE TO THUNDERSTORM WINDS. ALSO LIFTED A CAMPER A FOOT OFF THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS53 KGLD 280015
SVRGLD
KSC023-153-NEC057-087-280100-
/O.NEW.KGLD.SV.W.0077.180528T0015Z-180528T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
615 PM MDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Hitchcock County in southwestern Nebraska...
  Dundy County in southwestern Nebraska...

* Until 700 PM MDT/800 PM CDT/

* At 612 PM MDT/712 PM CDT/, severe thunderstorms were located along
  a line extending from near Haigler to 5 miles southwest of Herndon,
  moving north at 50 mph.

  HAZARD...60 to 70 mph wind gusts, quarter size hail, and near 0 
           visibility associated with blowing dirt. 

  SOURCE...Wind gusts to 62 mph and a 10 minute period of reduced 
           visibilities associated with blowing dirt were observed 
           at the National Weather Service office in Goodland. 
           Quarter size hail was recently reported in western 
           Rawlins county. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Hazardous travel conditions 
           associated with blowing dirt.

* Locations impacted include...
  St. Francis, Atwood, Benkelman, Trenton, Culbertson, Bird City and
  Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10076 4000 10075 3969 10074 3970 10204
      4035 10205 4035 10076
TIME...MOT...LOC 0012Z 176DEG 43KT 4000 10190 3983 10083 

HAIL...1.00IN
WIND...70MPH
 
$$

Vincent
1 follow-up statement
615 
WWUS53 KGLD 280104
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
704 PM MDT SUN MAY 27 2018

KSC023-153-NEC057-087-280107-
/O.EXP.KGLD.SV.W.0077.000000T0000Z-180528T0100Z/
Cheyenne KS-Rawlins KS-Hitchcock NE-Dundy NE-
704 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE AND RAWLINS COUNTIES
IN NORTHWESTERN KANSAS...HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA WILL EXPIRE AT 700 PM MDT/800 PM CDT/...
    
The storms which prompted the warning have moved north of Dundy and 
Hitchcock counties, and the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4000 10076 4000 10075 3969 10074 3970 10204
      4035 10205 4035 10076
TIME...MOT...LOC 0057Z 187DEG 47KT 4067 10194 4050 10086 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:58 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 27, 5:58 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun May 27 2018

Current thunderstorm is coverage is more spotty and not as intense
previously expected. At this vfr conditions are expected and not
particularly confident of a storm affecting either site. So have
included vcts mention at Kgld through the evening and for Kmck
from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into
the 27 to 34 knot range are expected through the evening before
becoming 8 to 18 knots sustained through the morning. The winds
will become sustained near 15 knots with gusts near 23 knots at
kgld. Uncertain about tomorrows thunderstorm coverage so put vcts
at both sites from 17-18z through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 11:06 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Local storm report, May 27, 6:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
05/27/2018  M62 MPH          SHERMAN            KS   ASOS

            GLD ASOS REPORTED A 54 KNOT (62 MPH) WIND
            GUST ASSOCIATED WITH REMNANT OUTFLOW.
            LOCALLY REDUCED VISIBILITIES ASSOCIATED WITH
            BLOWING DIRT NOTED FOR 5-10 MINUTES AT NWS
            GLD.

&&

VINCENT
Local storm report, May 27, 6:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST WINONA                  39.06N 101.25W
05/27/2018  E60 MPH          LOGAN              KS   TRAINED SPOTTER

            15FT ALUMINUM BOAT WAS BLOWN OFF A TRAILER AND TO THE
            OTHER SIDE OF THE YARD

&&

BWARREN
Local storm report, May 27, 6:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SW YUMA               40.09N 102.76W
05/27/2018  E0.50 INCH       YUMA               CO   PUBLIC

&&

BWARREN
Local storm report, May 27, 7:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MCDONALD                39.79N 101.37W
05/27/2018  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BWARREN
Special weather statement, May 27, 7:08 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM CDT SUN MAY 27 2018

KSZ014-280045-
Thomas KS-
708 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem and Halford.

This includes Interstate 70 in Kansas between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3929 10083 3929 10108 3957 10113 3957 10079
TIME...MOT...LOC 0008Z 178DEG 18KT 3937 10098

Vincent
Local storm report, May 27, 7:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 W PARKS               40.04N 101.77W
05/27/2018  E0.50 INCH       DUNDY              NE   COCORAHS

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSpecial Weather StatementGLDThomas37 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
May 27, 9:39 PM CDTSevere Thunderstorm WarningGLDCheyenne51 min
May 27, 10:49 PM CDTSpecial Weather StatementGLDRawlins41 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas41 min
May 28, 6:41 AM CDTSevere Thunderstorm WarningGLDRawlins34 min
May 28, 6:58 AM CDTSevere Thunderstorm WarningGLDRawlins47 min
May 28, 7:11 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas49 min
May 28, 7:19 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 7:41 AM CDTSevere Thunderstorm WarningGLDRawlins49 min
May 28, 7:48 AM CDTFlash Flood WarningGLDRawlins12 hr
May 28, 7:54 AM CDTFlash Flood WarningGLDThomas3 hr
May 28, 7:59 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas46 min
May 28, 8:44 AM CDTSevere Thunderstorm WarningGLDRawlins39 min
May 28, 10:04 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas41 min
May 28, 10:13 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 10:23 AM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
May 28, 10:49 AM CDTSpecial Weather StatementGLDDecatur11 min
May 28, 11:05 AM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
May 28, 11:56 AM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDGraham26 min
May 28, 12:25 PM CDTSevere Thunderstorm WarningGLDGraham65 min
May 28, 1:21 PM CDTFlash Flood WarningGLDGraham3 hr
May 28, 1:30 PM CDTSevere Thunderstorm WarningGLDGraham, Norton45 min
May 28, 1:49 PM CDTSevere Thunderstorm WarningGLDGraham41 min
May 28, 2:07 PM CDTTornado WarningGLDGraham23 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningGLDGraham, Norton27 min
May 28, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 28, 3:18 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more19 hr
May 28, 3:35 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan98 min
May 28, 3:58 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan47 min
May 28, 4:14 PM CDTSpecial Weather StatementGLDWichita16 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita35 min
May 28, 4:23 PM CDTFlash Flood WarningGLDGraham6 hr
May 28, 4:26 PM CDTTornado WarningGLDGove19 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas39 min
May 28, 5:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas30 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 28, 5:10 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
May 28, 5:20 PM CDTSpecial Weather StatementGLDCheyenne10 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningGLDGove39 min
May 28, 5:48 PM CDTTornado WarningGLDCheyenne8 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningGLDRawlins40 min
May 27, 7:10 PM CDTSevere Thunderstorm WarningGLDDundy20 min
May 28, 6:44 AM CDTSevere Thunderstorm WarningGLDRed Willow11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.